What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 2, 12:20 PM CST, 29 minutes earlier.
Area forecast discussion, May 2, 12:20 PM CST, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
120 PM CDT Wed May 2 2018
.UPDATE...The dryline has made slower progression than expected
today, with mid 50s to mid 60s dewpoint temperatures evident with
the latest observations across the southeastern half of the
combined Panhandles. In addition, wind speeds across the
northwestern combined Panhandles are much lower and more
northwesterly due to the proximity of an incoming cold front. As a
result of all these factors, the forecast grids have been updated
to increase PoPs in the eastern combined Panhandle counties, slow
the eastward progression of the dryline, and bring wind grids into
line with current trends. In addition, added mention of severe
thunderstorms in the eastern two rows of counties to match the
recently issued Tornado Watch. All hazards are possible with these
thunderstorms, including large hail, damaging winds and an
isolated tornado or two.
Bieda
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 52 79 47 76 49 / 10 0 0 5 5
Beaver OK 54 82 47 79 49 / 10 5 0 0 0
Boise City OK 46 73 43 74 46 / 10 5 0 0 0
Borger TX 56 81 49 79 52 / 10 0 0 0 0
Boys Ranch TX 50 79 45 77 48 / 10 0 0 0 5
Canyon TX 51 80 46 76 48 / 10 0 0 5 5
Clarendon TX 56 83 50 78 50 / 20 5 0 0 5
Dalhart TX 46 76 42 74 45 / 5 0 0 0 5
Guymon OK 51 78 45 77 48 / 10 5 0 0 0
Hereford TX 49 78 45 76 48 / 10 0 0 5 5
Lipscomb TX 56 83 50 78 51 / 10 5 0 0 0
Pampa TX 54 81 47 77 50 / 10 0 0 0 0
Shamrock TX 60 85 53 79 51 / 20 10 0 0 5
Wellington TX 62 88 54 80 52 / 30 10 5 0 5
&&
.PREV DISCUSSION... /Issued 1230 PM CDT Wed May 2 2018/
AVIATION...
For the 18z TAFs...
Scattered thunderstorms in northern part of forecast area being
assisted by convergence due to arrival to weak cold front, which
has moved through GUY and DHT. Movement of this wind shift line
is not being handled well by models. Amendments for surface
winds may be forthcoming. Thunderstorms could develop near AMA
this afternoon, but will not include in forecast at this time,
instead will wait until better assessment of timing can be
obtained.
Cockrell
PREV DISCUSSION... /Issued 619 AM CDT Wed May 2 2018/
AVIATION...
Southerly winds will increase and will get gusty at DHT and AMA by
mid morning. Winds at GUY will be light and variable for much of
the morning as a cold front has stalled over this area. Southerly
winds will return to GUY by afternoon. Winds will then decrease
again toward sunset. MVFR cigs are expected at AMA until about mid
morning, then they will become VFR. Otherwise, VFR conditions are
expected across the TAF sites with any showers or thunderstorms to
the east of the TAF sites.
PREV DISCUSSION... /Issued 336 AM CDT Wed May 2 2018/
DISCUSSION...
Another day of Fire Weather and possibly Severe Weather. Dryline
continues to retreat west across the Panhandles, but will shift
east during the day. Models suggest that it should be east of the
area between 4 and 7 pm. Thunderstorm development will be possible
across the eastern Panhandles, and these storms could be severe.
As storms develop, they will quickly shift east, and therefore
could limit the chances of severe storms. If storms develop a
little further west, closer to the central Panhandles then we
could see some severe thunderstorms before they exit into
Oklahoma. CAMs are split between a line of strong to severe storms
developing across the eastern Panhandles, and absolutely nothing
happening in our area. This keeps the confidence low in the pop
forecast.
Upper level trough edges closer on Thursday and a dry westerly
flow will be in place, with the dryline east of the Panhandles all
day. No precipitation expected, however some areas could see
elevated, to low end critical Fire Weather conditions(See Fire
Weather Discussion). Cold front will follow behind the trough on
Thursday afternoon.
Temperatures on Friday will be in the 70s due the cold frontal
passage. This wont last long as upper level ridge builds over the
western CONUS and northwest flow will return to the Panhandles.
Overall expect conditions to be dry, with a gradual warming trend
each day.
Dry conditions look to continue through Monday, as models hint at
a shortwave trough to move through, and return a chance of
thunderstorms on Tuesday.
Weber
FIRE WEATHER...
Southwest winds yet again today in conjunction with relative
humidities in the single digits to low teens will make for
critical Fire Weather conditions. Eastern Panhandles may see these
conditions as well if the dryline pushes far enough east, but
there is the chance for showers/thunderstorms before the
potentially critical Fire Weather conditions arrive, thusly no Red
Flag Warning for these areas.
West winds and low relative humidities will make for elevated to
near critical Fire Weather conditions on Thursday. There will be a
wind shift out of the north, as a cold front moves through
Thursday afternoon. North winds are only expected to be in the 10
to 15 mph range.
AVIATION...
Southerly winds in the 10 to 15 knot range overnight will veer
some by mid morning and they will increase to around 25 knots with
higher gusts. Winds will then decrease toward sunset into the 10
to 15 knot range again. MVFR cigs are expected to visit the AMA
TAF site between 12Z and 15Z, but they are expected to stay away
from DHT and GUY. Otherwise, VFR conditions are expected to
prevail.
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
zones: Armstrong...Carson...Dallam...Deaf Smith...
Hansford...Hartley...Hutchinson...Moore...Oldham...Palo
Duro Canyon...Potter...Randall...Sherman.
OK...Red Flag Warning until 10 PM CDT this evening for the following
zones: Cimarron...Texas.
&&
98/16Hazardous weather outlook, May 2, 12:10 PM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
110 PM CDT Wed May 2 2018
OKZ001>003-TXZ001>020-317-030615-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
110 PM CDT Wed May 2 2018
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
A Tornado Watch is in effect for eastern parts of the combined
Panhandles until 10 PM tonight. Thunderstorms that develop will be
capable of producing large hail, damaging winds, and isolated
tornadoes.
Critical Fire Weather conditions are also expected across the
western half of the combined Panhandles today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Elevated to low end critical Fire Weather conditions expected on
Thursday.
Thunderstorms are also possible across the Panhandles on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is needed this afternoon for the eastern third
of the combined Panhandles.
Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today and Wednesday across
the western two-thirds of the Panhandles.
Bieda
In the hours before
Special weather statement, May 2, 10:27 AM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1127 AM CDT WED MAY 2 2018
OKZ002-TXZ003-021700-
Texas OK-Hansford TX-
1127 AM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TEXAS AND NORTHERN
HANSFORD COUNTIES UNTIL NOON CDT...
At 1127 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Gruver, or 17 miles northwest of Spearman, moving
northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Gruver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3641 10108 3636 10109 3623 10149 3633 10157
3663 10131
TIME...MOT...LOC 1627Z 227DEG 24KT 3634 10146
WardSpecial weather statement, May 2, 10:56 AM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1156 AM CDT WED MAY 2 2018
OKZ002-003-TXZ003-004-021730-
Texas OK-Beaver OK-Ochiltree TX-Hansford TX-
1156 AM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER...
SOUTHEASTERN TEXAS...HANSFORD AND NORTHWESTERN OCHILTREE COUNTIES
UNTIL 1230 PM CDT...
At 1156 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Hardesty to 6 miles southwest
of Gruver. Movement was northeast at 50 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Gruver, Hardesty, Waka and Adams.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3687 10084 3657 10147 3609 10162 3629 10101
TIME...MOT...LOC 1656Z 205DEG 41KT 3649 10116 3622 10152
Ward
Special weather statement, May 2, 11:20 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1220 PM CDT WED MAY 2 2018
OKZ003-021745-
Beaver OK-
1220 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEAVER COUNTY UNTIL 1245
PM CDT...
At 1220 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Boyd, or 12 miles southwest of Beaver, moving
northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Beaver, Forgan, Bryans Corner, Boyd, Mocane, Turpin, Floris and
Balko.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3684 10024 3650 10081 3650 10095 3689 10095
3700 10075 3700 10051
TIME...MOT...LOC 1720Z 216DEG 27KT 3674 10074
WardLocal storm report, May 2, 11:43 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1243 PM CDT WED MAY 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM HAIL 3 NE FORGAN 36.94N 100.51W
05/02/2018 M2.50 INCH BEAVER OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1800130
BIEDASpecial weather statement, May 2, 12:03 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
103 PM CDT WED MAY 2 2018
TXZ004-021830-
Ochiltree TX-
103 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OCHILTREE COUNTY
UNTIL 130 PM CDT...
At 103 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Perryton, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Perryton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma...and the Panhandle of Texas.
LAT...LON 3622 10075 3629 10096 3650 10085 3650 10055
3648 10055
TIME...MOT...LOC 1803Z 209DEG 31KT 3632 10084
Ward